Nebraska, 2019

Damaging Winds in Nebraska, April 26, 2019

April 26, 2019 · NWS CYS · 6 events in 2 counties and zones

A Pacific upper level trough moved onshore with low level gradients for synoptic lift and strong flow aloft at 700 mb. Rapid cyclogenesis with several hundreds worth of CAPE contributed to strong and severe thunderstorms moving across the region producing thunderstorm winds in excess of 60 mph and tree limbs broken or uprooted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A Pacific upper level trough moved onshore with low level gradients for synoptic lift and strong flow aloft at 700 mb. Rapid cyclogenesis with several hundreds worth of CAPE contributed to strong and severe thunderstorms moving across the region producing thunderstorm winds in excess of 60 mph and tree limbs broken or uprooted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 26, 10:46 AM MST, 3 hours 35 minutes earlier.

Area forecast discussion, Apr 26, 10:46 AM MST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1146 AM MDT Fri Apr 26 2019

.SHORT TERM...(Today through Sunday)
Issued at 310 AM MDT Fri Apr 26 2019

The main forecast concerns through this weekend will be strong
gusty winds later today/tonight and thunderstorms later today in
addition to Sunday. Current IR Satellite loop shows the next
Pacific upper level trough pushing onshore over the next few hours
along the Washington coast. This trough will then dig southeast
into Wyoming later today, but is trending a little slower compared
to previous model runs from yesterday. Low level gradients are
also not quite as impressive with more synoptic lift compared to
24 hours ago. Most models struggle to show 50 to 55 knots of
700mb flow, which comes in near or just after sunset. Rapid
cyclogenesis is still expected to take place over east central
Wyoming and around the Nebraska/South Dakota/Wyoming border late
this afternoon with rapid pressure falls, so windy conditions are
still expected but widespread High Wind Warning criteria are
unlikely at this time. What is more concerning is high res models
showing a decent coverage of convection by late this afternoon
with multicells and a few linear squall lines driven by outflow
winds. Given how potent the upper level jet streak is with this
system, do believe high res models are onto something. Although
only a few places may see environmental winds near High Wind
criteria, we believe there is a greater chance for thunderstorm
winds to peak over 60 to 65 mph late this afternoon through this
evening. Thunderstorms may even continue to develop after sunset
once the main trough rolls through the area. Will likely need a
statement regarding severe thunderstorm wind gusts this morning,
even though prevailing/environmental winds will certainly play a
roll in this as well. Based on current models, maximum pressure
gradient and winds just off the surface will not get here until
around or just after sunset with a core of high winds across east
central Wyoming and most of western Nebraska. Given the lack of
Boundary Layer mixing by that time, convection will need to bring
some of these winds down to the surface.

Once the thunderstorms and the wind eventually end tonight, models
indicate a pleasant day Saturday with highs generally in the 60s.
Winds will gradually decrease through the morning hours, but will
increase again in the afternoon across southeast Wyoming, but
should not be quite as strong compared to later today. Expect dry
conditions with mostly sunny skies for weekend outdoor
activities.

For Sunday, models show the next cold front which will be quite
strong for this time of the year. All models show 700mb
temperatures as low as -12c to -14c behind this front across
Montana, Idaho, and Washington state early Sunday morning. This
front and associated upper level low will need to be watched
through the weekend since snowfall is possible. For Sunday, most
of the region should be ahead of the cold front where a good
chance for rain showers and thunderstorms exist, especially along
the Interstate 80 corridor through the afternoon. Depending on the
exact timing of the front, expect highs around 70 degrees for far
southeast Wyoming and southern Nebraska with temperatures cooling
off into the 50s further north.

.LONG TERM...(Sunday night through Thursday)
Issued at 211 AM MDT Fri Apr 26 2019

Sunday night/Monday...As a progressive shortwave trough aloft moves
eastward across the Dakotas, a strong cold front will sweep across
our counties, ushering in much cooler air for Monday with high
temperatures only in the 40s. Moist upslope will produce plenty of
cloud cover with a chance of mainly snow showers Monday afternoon
along the Colorado state line.

Tuesday...Another shortwave trough aloft will sweep across northern
Colorado, spreading scattered to numerous showers, and isolated
thunderstorms, across our counties. Temperatures will remain quite
cool with abundant cloud cover and precipitation.

Wednesday...A secondary shortwave trough aloft will move across
northern Wyoming spreading scattered showers across our counties,
though with low level downslope winds limiting shower coverage to
the lee of the I-25 corridor and southern Laramie Range.

Thursday...Temperatures will slowly warm with less cloud cover and
warming mid level temperatures. A few showers may persist in the
cyclonic flow aloft, though most locations will remain dry.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1142 AM MDT Fri Apr 26 2019

A strong area of low pressure and cold front will move from
northwest to southeast this afternoon moving across the area.
Thunderstorms will be likely along with gusty winds through the
remainder of the taf period. Added mention of showers or storms
to all terminals based on the latest hi-res guidance. Expect a
line of storms with gusty winds to move through between 21 and
0200z. Low freezing levels will likely lead to hail generation and
icing conditions in and around thunderstorms/showers. Expect
gusty winds upwards of 40kts with storms this afternoon and cloud
tops near FL350 with the strongest storms. Aviators use caution
in and around thunderstorms and terrain as gusty and erratic winds
are expected.

&&

.FIRE WEATHER...
Issued at 229 AM MDT Fri Apr 26 2019

Daytime minimum relative humidities will lower into the 20s Friday
and Saturday afternoon with windy conditions expected. Will need
to monitor dewpoint trends over the next 48 hours in the event
that elevated Fire Weather concerns are possible. Otherwise, a
strong cold front will move into the area Sunday and Sunday night
resulting in a prolonged period of cooler temperatures and higher
humidities for most of next week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...TJT
LONG TERM...RUBIN
AVIATION...AL
FIRE WEATHER...TJT
Hazardous weather outlook, Apr 26, 3:05 AM MST, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
405 AM MDT Fri Apr 26 2019

NEZ002-003-095-096-WYZ101>119-271015-
Dawes-Box Butte-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
405 AM MDT Fri Apr 26 2019

This hazardous weather outlook is for the northwestern
Nebraska panhandle and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Showers and thunderstorms will develop by mid to late afternoon
and rapidly push east across southeast Wyoming and into western
Nebraska. Some of these thunderstorms may contain very strong wind
gusts over 55 to 65 mph into this evening. Very windy conditions
are expected through midnight tonight.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Another round of thunderstorms are possible on Sunday before a
strong cold front pushes across the area late Sunday and Sunday
night. Some snowfall is possible Monday and Tuesday across
southeast Wyoming.

.Spotter information statement...

Spotters are urged to report sudden strong wind gusts to the
National Weather Service.

NEZ019>021-054-055-271015-
Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
405 AM MDT Fri Apr 26 2019

This hazardous weather outlook is for the southwestern Nebraska
panhandle.

.DAY ONE...TODAY AND TONIGHT

Showers and thunderstorms will develop by late afternoon and
rapidly push east into western Nebraska. Some of these
thunderstorms may contain gusty winds and small hail. Very windy
conditions with northwest winds gusting between 40 to 50 mph are
expected through midnight tonight and early Saturday morning.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Another round of thunderstorms are possible on Sunday before a
strong cold front pushes across the area late Sunday and Sunday
night.

.Spotter information statement...

Spotter activation will not be required at this time.

In the hours before

Local storm report, Apr 26, 1:38 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
238 PM MDT FRI APR 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     NON-TSTM WND GST 8 W ELK MOUNTAIN        41.69N 106.57W
04/26/2019  M58 MPH          CARBON             WY   MESONET

            STRONG WIND GUSTS RECORDED AT HALLECK RIDGE ON I-80 WEST
            OF ELK MOUNTAIN.

&&

JG
Local storm report, Apr 26, 1:43 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
243 PM MDT FRI APR 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     TSTM WND GST     20 N WHEATLAND          42.34N 104.96W
04/26/2019  M58 MPH          PLATTE             WY   MESONET

            STRONG WIND GUSTS RECORDED AT COLEMAN NORTH OF WHEATLAND.

&&

JG
Local storm report, Apr 26, 2:02 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
302 PM MDT FRI APR 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     TSTM WND DMG     WHEATLAND               42.05N 104.96W
04/26/2019                   PLATTE             WY   BROADCAST MEDIA

            A SMALL TOWER WAS BLOWN DOWN AT KYCN RADIO. WINDS IN
            EXCESS OF 60 MPH WERE ESTIMATED BY RADIO STATION STAFF.

&&

JG
Local storm report, Apr 26, 2:10 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
310 PM MDT FRI APR 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     NON-TSTM WND GST ESTERBROOK              42.41N 105.36W
04/26/2019  E61 MPH          CONVERSE           WY   MESONET

&&

ALYONS
Special weather statement, Apr 26, 2:10 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
310 PM MDT FRI APR 26 2019

WYZ103>106-109>117-262200-
Shirley Basin WY-Upper North Platte River Basin WY-
North Snowy Range Foothills WY-North Laramie Range WY-
Central Carbon County WY-Laramie Valley WY-South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
Sierra Madre Range WY-Ferris/Seminoe/Shirley Mountains WY-
South Laramie Range Foothills WY-Southwest Carbon County WY-
Snowy Range WY-
310 PM MDT FRI APR 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR CARBON...ALBANY AND SOUTH CENTRAL
CONVERSE COUNTIES UNTIL 400 PM MDT...

At 308 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles west of Battle Mountain to near
Arlington to near Skyline. Movement was east at 60 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Laramie, Rawlins, Albany, Saratoga, Hanna, Encampment, Baggs,
Sinclair, Medicine Bow, Rock River, Elk Mountain, Dixon, Battle
Mountain, Grand Encampment, Esterbrook, Six Mile Campground, Friend
Park Campground, Muddy Gap, Teton Reservoir and Savery.

This includes Interstate 80 in Wyoming between mile markers 200 and
312.

LAT...LON 4166 10793 4166 10751 4243 10752 4243 10529
      4146 10530 4100 10620 4101 10792
TIME...MOT...LOC 2108Z 283DEG 64KT 4212 10649 4164 10616 4111 10666

Brothers
Local storm report, Apr 26, 2:12 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
312 PM MDT FRI APR 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     TSTM WND GST     1 N YODER               41.93N 104.29W
04/26/2019  E80 MPH          GOSHEN             WY   PUBLIC

            PUBLIC REPORT OF A SIDE BY SIDE FOUR WHEELER BLOWN OVER
            RELAYED BY GOSHEN COUNTY EMA.

&&

ALYONS

The radar

The Cheyenne radar (KCYS), 119 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scotts Bluff

When
April 26, 2:21 PM MST
Where
Scotts Bluff County, 2.14 mi SSW of Gering
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.800, -103.670

Tree along Sandberg Road was uprooted by thunderstorm winds.

Thunderstorm Wind, Scotts Bluff

When
April 26, 2:25 PM MST to 2:30 PM MST
Where
Scotts Bluff County, 6.24 mi S of Gering
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.740, -103.670

Video of strong winds and report of winds from handheld anemometer were sent to the office from the observer.

Thunderstorm Wind, Sioux

When
April 26, 2:27 PM MST to 2:32 PM MST
Where
Sioux County, 27.82 mi SSW of Agate
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.040, -103.970

Reports of recently plowed fields having dust lifted reducing area visibility in addition to tree limbs being broken off.

Thunderstorm Wind, Scotts Bluff

When
April 26, 2:42 PM MST to 2:47 PM MST
Where
Scotts Bluff County, 1.54 mi W of (Bff)helig Field
Measured
51 kt (59 mph) measured gust
Reported by
Broadcast Media
Coordinates
41.870, -103.620

Winds measured at the KNEB radio broadcast studio.

Thunderstorm Wind, Scotts Bluff

When
April 26, 2:46 PM MST
Where
Scotts Bluff County, 0.51 mi W of Gering
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.830, -103.670

Report of winds measured by handheld anemometer relayed by KNEB staff to office.

Thunderstorm Wind, Scotts Bluff

When
April 26, 2:48 PM MST
Where
Scotts Bluff County, 1.54 mi E of Scottsbluff
Measured
53 kt (61 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.870, -103.640

Report relayed by KNEB of handheld anemometer measurement of winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 810053, 810050, 810051, 810052, 810054, 810056.